What happens when your seratonin levels are high?

Written by lashon fryer
  • Share
  • Tweet
  • Share
  • Email

Serotonin is produce by the nerve cells in your brain and your spinal cord. It is both, a natural hormone and a neurotransmitter. Serotonin is responsible for modifying your attention, behaviour and body temperature. A lack of serotonin can have an adverse effect on your emotional well-being. For example, you may feel fatigue, sad, or socially withdrawn when your serotonin levels are low. In order to increase your serotonin, you may need medication. However, too much serotonin is not good thing, either. Drastically increasing serotonin levels can cause serotonin syndrome.

Other People Are Reading

Serotonin Syndrome

Serotonin syndrome is the result of taking medications that cause serotonin to increase to dangerous levels in the body. For example, if you are being treated for a chemical imbalance, like depression or bipolar disorder, your physician may change your medication or increase your dosage. However, augmenting your dosage and your treatment can be dangerous. Too much serotonin is just as harmful, if not more, than having too little serotonin. When you have a surplus of serotonin in the brain, it could be deadly if left untreated.

Causes

One of the most common causes of serotonin syndrome is when you are taking more than one medication that alters serotonin levels. For example, if you take an antidepressant and you also consume an over the counter medications that contain dextromethorphan, like Robitussin DM or Sudal DM, you are at risk of suffering from serotonin syndrome. Intentionally taking too many antidepressants or consuming antidepressants and serotonin reuptake inhibitors, SSRIs, can also cause serotonin syndrome. SSRIs are antidepressants that increase the serotonin level in the brain.

Warning Labels

In 2006, the United States Food and Drug Administration, order distributors of SSRIs to include a warning label that would inform physicians and users of the possible life threatening side effects if SSRIs interacted with other medications, likes migraine medication, antidepressants, and other mood disorder medications.

Serotonin Syndrome Symptoms

The symptoms and warning signs of serotonin syndrome appear fairly quickly after switching medications or with drug interactions. Some of the symptoms are as follows: rapid heartbeat, confusion, shivering, dilated pupils, fever, diarrhoea, muscle twitching, and seizures. If you believe you are suffering from serotonin syndrome, you need to call your doctor or visit the emergency room immediately, according to Mayo Clinic.

Treatment

Serotonin syndrome can be treated by administering a serotonin blocker, (like Periactin). In more severe cases, medications that will paralyse your muscles are needed to decrease muscle stiffness or seizure-like episodes. In most cases, patients who suffer from serotonin syndrome do recover and are only required to stay in the hospital for a minimum of 24 hours for observation.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.